Skip to main content

Search

Search

BENADRYL® Active Ingredients

Buying allergy relief products

The unique BENADRYL® range contains several different active ingredients; find out more about the benefits of each below. People react differently to different antihistamines, so whilst they do the same thing, if one has not worked for you if could be worthwhile trying a different type.

First, a quick recap on how antihistamines work…

Antihistamines work by preventing the actions of histamine. Histamine is a substance that the body produces in order to defend itself. Histamine is stored in ‘mast cells’ which can be found in almost all tissues of the body. Sometimes, when the body is exposed to a foreign substance (an allergen) it reacts by releasing its histamine stores from the mast cells.

Once released, this histamine causes small blood vessels (called capillaries) to widen (dilate). This causes many of the symptoms of allergy, as these blood vessels then start to leak their contents into the body tissues causing inflammation of the nose, eyes or airways and results in itchy watery eyes, a runny nose, sneezing and nasal congestion.

Acrivastine

Acrivastine is a non-sedating antihistamine, which works by blocking histamine H1 receptors, which cause allergic symptoms. It doesn’t prevent the release of the histamine but prevents histamine binding to its receptors. This in turn prevents the release of additional allergy chemicals and blood supply to the area, providing relief from the typical allergy symptoms. By blocking the actions of the histamine, acrivastine also helps to relieve itching.

Acrivastine is the fastest acting allergy relief capsule and starts working in about 15 minutes, providing fast relief. It can also be taken as required (up to three times per day) so that you can take as and when you need. This flexible dosing makes it ideal for dust and pet allergy sufferers who have short-lived attacks, and for hay fever sufferers as it can be taken in the morning and evening when pollen is at its peak.

Acrivastine is called a non-sedating antihistamine. However, people react differently to medicines and some people may experience some drowsiness.

To find out more about the BENADRYL® acrivastine range click here.

Cetirizine

Cetirizine is a non-sedating antihistamine, which works by blocking histamine H1 receptors, which cause allergic symptoms. It doesn’t prevent the release of the histamine but prevents histamine binding to its receptors. This in turn prevents the release of additional allergy chemicals and blood supply to the area, providing relief from the typical allergy symptoms. Cetirizine, provides long-lasting, all day relief from allergy symptoms.

Cetirizine is called a non-sedating antihistamine, and is therefore unlikely to cause drowsiness. However, some people may experience some slight drowsiness.

To find out more about the BENADRYL® cetirizine adult range click here, or for more information on the BENADRYL® children’s range also contains cetirizine.

Pseudoephedrine

BENADRYL® Allergy Relief Plus Decongestant capsules contain two active ingredients, acrivastine (see above), and pseudoephedrine (a nasal decongestant).

Pseudoephedrine is a decongestant, and works by acting on alpha receptors that lie on the walls of blood vessels, including those which supply blood to the nose and sinuses. When the drug acts on these receptors, the vessels constrict, reducing blood flow through the vessels. This decreases the swelling of the tissues around the nose and sinuses helping to relieve your congestion.

Pseudoephedrine is effective at reducing the ‘blocked nose’ often associated with allergies.

To find out more about BENADRYL® Allergy Relief Plus Decongestant which contains both acrivastine and pseudoephedrine click here.